06 July 2021
News Category: 
Media releases

The world’s largest study of recreational drug-induced serotonin toxicity has highlighted the potentially dire consequences of drug use at music festivals in Victoria. The paper describes the use of specialist St John Ambulance medical teams at festivals to rapidly institute lifesaving treatment.

The authors of the report, recently published in Emergency Medicine Australasia, warns that as COVID restrictions ease, and Australia’s music festivals return, particularly in the summer, the lack of high-end in-field emergency interventions will lead to people dying from stimulant overdoses causing them to literally “cook from the inside out.”

A large number of stimulant drug-associated deaths at music festivals in Australia were reported during the southern hemisphere summer of 2018-2019. This led to the prehospital deployment of healthcare professional-led critical care response teams in NSW. A similar model had been in use for some time already in Victoria.

The research team, including Dr Martin Dutch, a Consultant Emergency Physician at Royal Melbourne Hospital and State Medical Officer with St John Ambulance Victoria and Dr Lachlan Miles, a Consultant Anaesthetist from Austin Health and also from St John Ambulance Victoria, described 47 cases of people who had experienced potentially life-threatening serotonin toxicity when attending music festivals in Victoria between 2017 and 2019. The study was coordinated through the Department of Critical Care at The University of Melbourne with the assistance of collaborators from St John Ambulance Victoria, Alfred, Monash and Western Health, and St Vincent’s Hospital.

Of the forty-seven patients who received treatment, 19 were transported to hospital following drug induced serotonin toxicity. The median age was 21.9 years and MDMA was the most common cause of the drug overdose. 13 of 47 patients were classified as mild, 20 of 47 as moderate and 14 of 47 as severe with temperatures recording over 40.0°C. Six patients had temperatures over 41.5 °C. All severely ill patients required intensive care unit admission, with a median hospital stay of 4.63 days. End-organ complications were reported in 11 of 14 patients.

No mortalities were reported, which is substantially lower than other previous published studies. Throughout this series, patients were treated by St John Ambulance Victoria’s Medical Assistance Team (MAT) or Health Emergency Response Team (HERT).

Importantly, all drug-induced serotonin toxicity affected patients cared for by St John that were presented in this series from December 2017 to December 2019 survived, including those in a critical condition. Most patients mild or moderate presentations were able to be successfully managed at the venue by St John.

According to Dr Dutch, whilst minor or even moderate cases of drug induced serotonin-toxicity can be treated on scene by highly skilled teams of health professionals, “severe cases of serotonin toxicity require intensive care style interventions to be brought out of the hospital, and to be delivered within the music festival,” he said.

“Serotonin toxicity is a life-threatening emergency. Fundamentally, it causes an abnormal rise in the body’s core temperature. These festival goers literally cook from the inside out.”

Dr Dutch states, “Severe serotonin toxicity has now become our number one health concern at music festivals. We had a lull in activity during COVID, but sadly this year has seen a re-emergence of presentations, sometimes with devastating consequences”.

Dr Miles added that “the health consequences of severe serotonin toxicity are profound, potentially resulting in long lasting damage to the kidneys, heart and even brain. The consequences of this damage for young lives is unknown but could be disabling”.

According to Dr Miles, often people attribute serotonin toxicity to a particular “bad” batch of drugs, or the drugs being contaminated with an unknown substance or unexpected compound. “However, the majority of cases we see are associated with MDMA (ecstasy) ingestion,” he said, “and this reflects the same experience seen in NSW during the time period of the study”.

Dr Dutch said, “it is important that festival goers be aware of how serious this is. This reaction can occur unexpectantly, even with a personal history of using these drugs without previous adverse outcome. If you or a friend are feeling unwell, present for help early. It's an emergency. We are here to help.”

In many cases these music festivals are in remote locations, without hospitals in proximity. Without pre-hospital care in place, it may take the patient some time to reach medical attention – by this time it may be too late. The pre-hospital deployment model present at festivals plays a vital role in the health and safety of festivalgoers.

Media Contact

For more information about this story, contact Communications on (03) 9342 7000 or email mh-communications@mh.org.au